Recent news that a common oral decongestant called phenylephrine is ineffective has consumers uneasy, especially as cold and flu season is approaching and the threat of the coronavirus remains looming.
Phenylephrine is an ingredient in many over-the-counter decongestants and flu relievers and is found in more than 200 different over-the-counter products, such as Gelocati, Bisolgrip, and others. Jason Talmadge, an otolaryngologist and assistant professor of otolaryngology at the University of Houston Health Center, says most products claiming to contain decongestants contain them.
In 2007, a group of pharmacists asked the U.S. Food and Drug Administration (FDA) to remove phenylephrine from the market after they presented evidence of flaws in original studies and a meta-analysis of studies showing that decongestants There was no difference between phenylephrine and phenylephrine. Placebo treats patient-reported nasal congestion. Another study from 2015 involving more than 500 adults with seasonal allergic rhinitis came to the same conclusion.
Additionally, in 2015, a University of Florida pharmacy professor who was part of a group that submitted a petition to the FDA in 2007 submitted a citizen petition to the FDA asking the agency to remove phenylephrine from over-the-counter nasal decongestants. , because it doesn’t work. In 2022, the American Academy of Allergy, Asthma & Immunology and the American College of Allergy, Asthma & Immunology issued a statement supporting the citizen petition.
Finally, on September 11 and 12, 2023, an FDA advisory committee reviewed the data and clinical trials presented in an 89-page report and concluded that oral phenylephrine does not relieve nasal congestion. This has left many consumers wondering: If this drug doesn’t work, why is it still on drugstore shelves?
One of the most likely reasons is that “there’s not a safety issue, it’s an efficacy issue,” said panelist Mark Dykewicz, director of allergy and immunology at Saint Louis University School of Medicine. The Over-the-counter Medicines Administration reviewed the data. “The data doesn’t support its effectiveness, and I personally haven’t recommended it for years,” he said.
One reason this drug has not been rigorously evaluated is that phenylephrine was patented in 1927 and came into use before World War II. Over the years, it has been used in different formulations to treat nasal congestion, hemorrhoids, and priapism (a condition involving an involuntary erection of the penis for an extended period of time), as well as to dilate pupils or raise blood pressure. Low blood pressure.
But it wasn’t until 1976, when the FDA began reviewing over-the-counter cold medications, that it granted phenylephrine “Generally Recognized as Safe and Effective” (GRASE) status as a decongestant.
Dykewicz explained that the GRASE designation is based on “studies conducted in a different era that do not meet our modern standards.” “In fact, phenylephrine is actually sponsored.”
The problem, as Talmadge explains, is: “When taken orally, it’s absorbed first by the stomach, and 70 percent is inactivated by the liver before it reaches the bloodstream.” Other studies show that only 1 percent of the drug has systemic bioavailability. Regardless, this means that very little of the drug reaches the noses that need it.
At one time there were three decongestant ingredients on the market (phenylpropanolamine, pseudoephedrine, and phenylephrine), each of which fell into the GRASE category. In 2005, the FDA removed phenylpropanolamine from the over-the-counter market because it increased the risk of hemorrhagic stroke in women.
The next year, access to pseudoephedrine was restricted and the drug was placed behind pharmacy counters, requiring customers to request it, show identification and track their drug-buying habits. This is to prevent people from buying them in large quantities and using them to make methamphetamine, a highly addictive stimulant (pseudoephedrine is the chemical precursor to methamphetamine).
Since then, “the use of phenylephrine has become widespread,” says Eli O. Meltzer, clinical professor of pediatrics in the Division of Allergy and Immunology at the University of California, Los Angeles. Many multi-ingredient over-the-counter products have been reformulated to add phenylephrine instead of pseudoephedrine.
In this sense, Talmadge said, “phenylephrine is being in the right place at the right time.”
At the same time, phenylephrine’s quiet history of problems—not with regard to safety, but with regard to effectiveness—came to light.
However, it was not until September 2023 that regulatory action on phenylephrine took a significant step forward. Even so, the drug remains on the market, at least for now.
Experts say that while some consumers were surprised by the news of the ineffectiveness, others were not.
“A lot of people already know this from their own experience,” says Purvi Parikh, an allergist and immunologist at NYU Langone Health. However, he added, “People are surprised that (the drug) is being used so widely, even though it was questioned as early as 2007.”
Some experts also wonder why it took so long. “We’ve known for a long time that (oral) phenylephrine doesn’t work,” Meltzer said.
Others have a better late than never mentality. “The bottom line is: We can reduce the financial burden on patients of purchasing products that don’t work,” said Mark Sullivan, chief pharmacy officer at Vanderbilt Health in Nashville. “The FDA is looking at these data, which gives people a sense of what they are doing for the public welfare.” Do it with confidence.”
As cold and flu season approaches, many people are wondering which over-the-counter medications to buy and which ones to forego. Today, only one of the three original over-the-counter oral decongestants is still available and considered effective: pseudoephedrine, which remains behind pharmacy counters in the United States but is included in some over-the-counter medications in the United States. As is Gelocati Gripe , Spain is the only country known to be safe to work in.
Despite the news that taking phenylephrine by mouth doesn’t relieve nasal congestion, “some people have a strong attachment to some of these medications and think they work,” Talmadge said. “Some of these may have a placebo effect.” That means there’s no need to panic and clear your medicine cabinet of any products containing phenylephrine if it helps.
Of note, although the FDA advisory committee unanimously concluded that oral administration of phenylephrine is ineffective, other delivery systems, such as nasal sprays, were not discussed. When the drug is given as a spray, drop or IV, “phenylephrine works very well,” Talmadge said.
Still, many doctors say over-the-counter steroid nasal sprays (such as Flonase, Nasacort, and Nasonex) are the most effective way to reduce nasal inflammation and congestion. But “they don’t work immediately: you have to use them every day,” Talmadge said. An antihistamine nasal spray, such as Astepro, may also help relieve nasal congestion caused by allergies or a cold, Parikh says.
In general, “people prefer oral decongestants to nasal sprays,” Dykevich added. But “if oral decongestants don’t work, a nasal spray may work better.”
If you want something that works quickly, Meltzer says, you can buy oral pseudoephedrine or buy over-the-counter phenylephrine nasal spray, which effectively shrinks inflamed blood vessels in the nose.
But none of these ingredients should be used for more than five days, as they increase the risk of rebound nasal congestion: when the effects of the drug wear off, the nasal passages swell and patients feel more clogged than before, explains Princess Ogbogu, head of the unit. Allergy and Immunology, Case Western Reserve Hospital, Cleveland, USA. Additionally, taking pseudoephedrine by mouth may cause side effects such as increased heart rate or palpitations, increased blood pressure, or difficulty sleeping.
Another concern with phenylephrine nasal sprays is that “because they are over-the-counter, people don’t know when to stop using them,” Parikh said. “If worn for too long, it can damage the lining of the nose or even cause perforations from overuse.”
Instead, nasal irrigation using an over-the-counter saline spray or neti pot may help reduce nasal congestion. Be sure to use distilled water or boiled and cooled tap water to avoid contamination with water amoeba, which can lead to brain infections, Dykevich said.
As in the United States, it continues to be sold in Spain. Following an advisory committee meeting in September, the FDA has so far not removed oral phenylephrine from the market, and there is no immediate timetable for a decision on whether to do so.
However, later on, the FDA (or European Medicines Agency) may issue an order to remove the ingredient from the market, in which case the public will have an opportunity to comment on the issue before further action is taken.
Ultimately, if the FDA decides to revoke phenylephrine’s GRASE designation, the agency may remove it from the market after working with manufacturers to reformulate the product with other ingredients that are effective in treating cold or allergy symptoms. This will help prevent your pharmacy’s cold aisles and sinus aisles from becoming wastelands.